Washington, 2015Wildfire and High Wind in Washington, August 21, 2015
August 21, 2015 · NWS OTX · 3 events in 1 county or zone
A strong cold front passage on Friday August 21st brought windy conditions and resulted in substantial blowing dust. Additionally the very hot and dry conditions and wildfire ignitions (both human caused and from lightning) over the two to three days preceding it resulted in explosive fire growth for numerous fires in Eastern Washington.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front passage on Friday August 21st brought windy conditions and resulted in substantial blowing dust. Additionally the very hot and dry conditions and wildfire ignitions (both human caused and from lightning) over the two to three days preceding it resulted in explosive fire growth for numerous fires in Eastern Washington.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Aug 21, 10:11 AM PST, 11 minutes earlier.
Area forecast discussion, Aug 21, 10:11 AM PST, 11 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1111 AM PDT FRI AUG 21 2015
.SYNOPSIS...
Expect critical weather to continue for area wildfires. Very gusty and
dry conditions will prevail today as a dry cold front sweeps
through the region. Not only will the winds impact wildfires, but
areas of blowing dust may become problematic across portions of
central and eastern Washington. An isolated thunder threat exists
for locations near the BC border later today. Winds will subside
on Saturday with cooler temperatures. Dry and warmer weather is
expected for the rest of the weekend and into the middle of next
week.
&&
.DISCUSSION...
...ESPECIALLY DANGEROUS FIRE WEATHER CONDITIONS A NEAR CERTAINTY
TODAY IN THE FORM OF GUSTY WINDS AND LOW HUMIDITY...
...BLOWING DUST WILL ACCOMPANY THESE WINDS ESPECIALLY FOR THE
COLUMBIA BASIN...
Today and Tonight...The gusty winds of Thursday afternoon have
diminished somewhat overnight but will increase substantially today
as a strong cold front sags south across the region. The associated
upper trough can be seen on satellite imagery sliding south across
central British Columbia early this morning. This feature will
continue to track south, dragging a cold front across the Inland
Northwest today. This will result in strong gusty northerly winds
channeled down the north-south valleys. The main concern for the day
is sustained winds of 25 to 35 mph with gusts to 50 mph down the
Okanogan Valley where numerous wildfires have been very active. The
strongest winds are expected this afternoon and evening. These
strong winds will create extremely dangerous conditions for
firefighters deployed across the forecast area. No changes have been
made to the Wind Advisory issued for the Okanogan Valley. The
Waterville Plateau may come close to advisory criteria but
confidence is not sufficient to add this zone to the advisory. The
gusty winds will likely stir up some dust from the Waterville
Plateau east across the basin to the Palouse and north to the
Spokane area. The last gusty winds event across the basin brought
visibility down to near zero at times so motorists planning on
traveling along I-90 should be prepared. A Blowing Dust Advisory
remains in effect for this area today.
There will also be a chance of showers and thunderstorms across the
northern mountains with the highest chance for the northern
panhandle mountains this afternoon and evening.
Once the trough swings east of the forecast area tonight, showers
will end and winds will diminish. This will mean blowing dust will
be less of a problem but smoke will once again blanket the area from
wildfires that will likely be aggravated. Temperatures will cool off
noticeably as the cold front moves through the region today.
/Kelch
Saturday through Thursday: Expect warm and dry conditions for the
weekend through at least Monday before another trough digs south
down the BC coast and shears SW-to-NE off the Pac Nw coast Tues
through Thurs. This will allow for a sustained fetch of mid-level
moisture to slowly increase across the region, contributing to
fcst uncertainties as far as the thunder threat is concerned. For
the afternoon and early evening hours Tues through Thurs, we have
isold thunder chances for all mtn zones, though this threat
appears marginal at best Tues and Wed. The nocturnal thunder
threat does show subtle signals, increasing each night beginning
Mon Nt. But given the tendency for these shearing/digging troughs
to stall, it may not be until mid to late week that we see any
threat of pcpn.bz
&&
.AVIATION...
18Z TAFS: A strong upper level low pressure system will push
across the region today. There is a secondary push of colder air
pushing through the Okanogan Valley this morning that will result
in very strong northerly winds through the afternoon. Conditions
will also be windy across the Wenatchee Area and out across the
basin. Wind gusts to around 30 mph are expected at the TAF sites
through this afternoon and early evening with localized gusts
close to 40 mph possible. These winds will blow around smoke from
area wildfires and blow around dust across the basin with MVFR vis
possible. There will also be an isolated thunderstorm threat over
the Northeast Mtns in WA and over the ID Panhandle through this
afternoon. /SVH
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 75 51 78 54 87 57 / 10 10 0 0 0 0
Coeur d'Alene 73 47 77 50 87 54 / 20 10 0 0 0 0
Pullman 73 45 78 47 87 53 / 0 10 0 0 0 0
Lewiston 80 55 84 56 95 62 / 0 10 0 0 0 0
Colville 74 47 80 52 89 54 / 10 10 0 0 0 0
Sandpoint 72 42 74 46 85 48 / 40 20 0 0 0 0
Kellogg 70 44 75 50 87 53 / 20 20 0 0 0 0
Moses Lake 82 54 83 55 90 57 / 0 0 0 0 0 0
Wenatchee 79 60 84 63 90 64 / 0 0 0 0 0 0
Omak 78 51 82 55 90 58 / 10 10 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Red Flag Warning until 11 PM PDT this evening for Northern and
Central Idaho Panhandle (Zone 101).
Blowing Dust Advisory from 11 AM this morning to 11 PM PDT this
evening for Idaho Palouse.
WA...Red Flag Warning until 11 PM PDT this evening for East
Washington Central Cascade Mountains (Zone 682)-East
Washington Central Cascade Valleys (Zone 677)-East
Washington North Cascades (Zone 685)-East Washington
Northeast (Zone 686)-East Washington Northern Columbia
Basin (Zone 673)-East Washington Okanogan Highlands (Zone
687)-East Washington Okanogan/Methow Valleys (Zone 684)-
East Washington Palouse and Spokane Area (Zone 674)-East
Washington South Central Cascade Mountains (Zone 680)-East
Washington South Central Cascade Valleys (Zone 676).
Blowing Dust Advisory from 11 AM this morning to 11 PM PDT this
evening for Lower Garfield and Asotin Counties-Moses Lake
Area-Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau.
Wind Advisory from 11 AM this morning to 8 PM PDT this evening
for Okanogan Valley.
&&Hazardous weather outlook, Aug 21, 4:27 AM PST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
527 AM PDT FRI AUG 21 2015
IDZ026-027-WAZ031-041-042-221400-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-
527 AM PDT FRI AUG 21 2015
This Hazardous Weather Outlook is for portions of North Central
Idaho...North Central Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A vigorous cold front is expected to produce breezy to windy
conditions today. Sustained winds of 15 to 20 mph with gusts up
to 30 mph will be possible across the area.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
WAZ043-221400-
OKANOGAN VALLEY-
527 AM PDT FRI AUG 21 2015
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Windy conditions will continue today. Sustained north winds of 30
to 40 mph with gusts up to 50 mph will be possible down the
Okanogan Valley this afternoon and evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
IDZ003-WAZ032>036-044-221400-
IDAHO PALOUSE-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WATERVILLE PLATEAU-
527 AM PDT FRI AUG 21 2015
This Hazardous Weather Outlook is for portions of North Idaho...
Central Washington...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
A vigorous cold front is expected to produce windy conditions
Today. Sustained winds of 15 to 20 mph with gusts up to 40 mph
will be possible along the Upper Columbia Basin, Palouse and
Spokane area.
Blowing dust may affect visibility across the Columbia Basin...
Washington Palouse and Spokane area.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
IDZ001-002-004-WAZ037-038-221400-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-CENTRAL PANHANDLE MOUNTAINS-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
527 AM PDT FRI AUG 21 2015
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
A vigorous cold front is expected to produce breezy to windy
conditions Today. Sustained winds of 15 to 20 mph with gusts up
to 30 mph will be possible across the area.
Scattered thunderstorms may produce strong gusty outflow winds
this afternoon and evening.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
No hazardous weather is expected at this time.
In the hours before
Local storm report, Aug 21, 8:07 AM PST, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
907 AM PDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0841 AM NON-TSTM WND GST 4 W OROVILLE 48.94N 119.52W
08/21/2015 M54.00 MPH OKANOGAN WA MESONET
OROVILLE RAWS. SUSTAINED 41 MPH GUSTS TO 54 MPH.
&&
GKOCHLocal storm report, Aug 21, 9:36 AM PST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1036 AM PDT FRI AUG 21 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0941 AM NON-TSTM WND GST 4 W OROVILLE 48.94N 119.52W
08/21/2015 M58.00 MPH OKANOGAN WA MESONET
OROVILLE RAWS. SUSTAINED 12 MPH GUST 58 MPH.
1022 AM NON-TSTM WND GST OMAK 48.41N 119.53W
08/21/2015 M50.00 MPH OKANOGAN WA ASOS
OMAK AIRPORT ASOS. 1022 AM SPECIAL OBSERVATION NORTHEAST
28KT GUST 46KT. CONVERTS TO 32MPH GUST 50MPH.
&&
GKOCHWildfire, Okanogan Valley
- When
- August 21, 10:22 AM PST
- Where
- Okanogan Valley forecast zone
- Reported by
- ASOS
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The ASOS at Omak, WA reported a wind gust of 50 mph which contributed to extreme fire behavior on this day.
High Wind, Okanogan Valley
- When
- August 21, 11:09 AM PST
- Where
- Okanogan Valley forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The ASOS at Omak, WA reported a wind gust of 60 mph.
High Wind, Okanogan Valley
- When
- August 21, 5:40 PM PST to 5:41 PM PST
- Where
- Okanogan Valley forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 48.143, -119.716 (the zone’s center; the record gives no point)
The RAWS at Oroville, WA reported a wind gust of 58 mph.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, August 21, 2015$220,000 · 1.75 in hail · 3 events
- Hail and Damaging Winds in New Mexico, August 21, 2015$50,000 · 1 in hail · 3 events
- Damaging Wind in New Mexico, August 21, 2015$25,000 · 1 event
- Flash Flooding and Hail in Oklahoma, August 21 to 22, 2015$7,000 · 1 in hail · 15 events
- Flash Flooding and Heavy Rain in New York, August 21, 20154 events
- Marine Thunderstorm Winds and Waterspout in South Atlantic Coastal Waters, August 21, 20154 events
- Flash Flooding and Flood in Pennsylvania, August 21, 20153 events
- Hail in Kansas, August 21, 20151.5 in hail · 3 events
- Hail and Damaging Wind in Alabama, August 21, 2015$2,000 · 1 in hail · 3 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 21, 20152 events
- Flash Flood in New Jersey, August 21, 20151 event
- Hail in Nebraska, August 21, 20151 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 592422, 592423, 592420.